Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Diagnosed with visceral hyperalgesia in colon. Is it curable?

May 2014
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 6313 Questions
Hi, I have been diagnosed with visceral hyperalgesia in the colon. I have had it now for about 3-4 years. My question is will it ever go away?
Posted Tue, 5 Nov 2013 in General Health
Answered by Dr. Vivek Chail 1 hour later
Brief Answer:
Please find detailed answer below

Detailed Answer:
Thanks for writing in to us.

I have read through your query in detail.

Some people will have triggers such as eating, which can precipitate that. Other people will have triggers such as stress. But, typically there characteristic feature regarding when the symptoms come and when the symptoms leave. What happens is the nerves that surround the intestines, the stomach and the esophagus, those nerves are set up to basically feel things that are bad, to feel pain. But, in the patient with visceral hyperalgesia, those nerves start to sense things that are normal, meaning, normal muscle contractions in the small intestine, normal muscle contractions in the colon to move food and stool through, normal amounts of air in the intestines start to be interpreted by the nerves surrounding the gut as extreme pain, so, there is a misinformation reaching the brain.

Patients who have visceral hyperalgesia, compared to the general population, are more likely to have other associated issues, such as anxiety, obsessive-compulsiveness and other stress-related diseases. There is definitely a change in the hormonal production of the brain. We know that the brain and the gut are very connected. some specialists working in the area say that production or hormone changes that occur with many psychiatric diseases can, in fact, accentuate the problems with visceral hypersensitivity.

Concluding with the answer to your question, the treatments are very difficult. There are some treatments which seem to be somewhat beneficial. Number one, there is a very old group of anti-depressants, one of them has the name of amitriptyline, or one of them is desipramine. In very low doses, especially with desipramine, not at the doses used for depression, but much smaller doses, there seems to be a great affect on blunting the response by these receptors of pain, meaning, to tone them down. So, yes, there is some work in this area which is starting to look at some of the neural, or neurally mediated, meaning, drugs that are used for the brain. Finally it comes to suppressing the altered information from the gut to the brain.

Perhaps there are new areas of research which will shed more light on treatment aspects in the future.

Hope your query is answered.
Do write back in case of doubts.

Above answer was peer-reviewed by
Follow-up: Diagnosed with visceral hyperalgesia in colon. Is it curable? 1 hour later
Thank you. What are the best medications to take for this condition?
I am currently taking 3200mg of Gabapentin a day & 20 mg Targin during the day & 10 mg Targin at night plus 2 Endone 5mg for breakthrough pain when I need it.
I still have pain everyday, some days are much worse than others. Can you suggest anything else I can take or change in order to gain more control of my pain.
Answered by Dr. Vivek Chail 15 hours later
Brief Answer:
Please consult a psychiatrist

Detailed Answer:
You are welcome and thanks for writing in with an update.

From your medication details, you are on powerful medications having analgesic properties. There is a possibility that you are developing some kind of dependency to those medications. That might be the reason you are not getting complete pain relief.

I would suggest you to consult a psychiatrist, and get yourself evaluated for anxiety. They will got through your entire clinical history and may decide to add few medications which will work for your bowel pain and anxiety related stress condition.

Hope your query is answered.
Do write back in case of doubts.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor